MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 6; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 6; DXE
Model Number SEP6
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00916.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right subclavian and axillary vein using an indigo system aspiration catheter 6 (cat6), indigo system separator 6 (sep6) and, a non-penumbra sheath.It was reported that the patient was brought back after a round of infusion and the physician wanted to utilize the existing access and did not want to upsize existing sheath in the right upper arm.It was also noted that the access to the lesion was tortuous.During the procedure, the physician made multiple passes using the cat6 and sep6.While attempting to make another pass, the hospital technician experienced resistance while advancing and retracting the sep6.After some time, the physician noticed that there was no flow in the aspiration tubing; therefore, the cat6 and sep6 were removed as a unit.Upon removal, it was noticed that the cat6 was ovalized around the distal end.The physician then removed the sep6 from the cat6 and noticed that the distal bulb of the sep6 was missing.The cat6 was subsequently flushed and the broken distal bulb of the sep6 was ejected from the cat6.The procedure was completed using a balloon catheter and balloon angioplasty.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the sep6 core wire was fractured approximately 174.5 cm from the proximal end and the sep6 bulb was fracture off the delivery wire.Conclusions: evaluation of the returned cat6 confirmed that the distal shaft of the catheter was ovalized.If the cat6 is forcefully manipulated against resistance during use, damage such as ovalization may occur.The tortuous lesion may have contributed to the reported resistance.Evaluation of the returned sep6 revealed that the bulb was fractured off the delivery wire.If the sep6 is forcefully manipulated against resistance, damage such as this may occur.The root cause of resistance was likely the ovalization in the cat6.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra separators are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00916.

Brand Name
INDIGO SYSTEM SEPARATOR 6
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10256664
Report Number3005168196-2020-00917
Device Sequence Number2964049
Product Code DXE
UDI-Device Identifier00814548016146
UDI-Public00814548016146
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2022
Device Model NumberSEP6
Device Catalogue NumberSEP6
Device Lot NumberF94607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer07/24/2020
Initial Report FDA Received Date07/10/2020
Supplement Report FDA Received Date08/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005